Oklahoma, 2022Drought in Oklahoma, November 1 to 30, 2022
November 1 to 30, 2022 · NWS AMA · 3 events in 3 counties and zones
Soil moisture remained low to very low through the month of November. The continuation of an extended drought left farmers and ranchers seeking ways to water crops and feed livestock.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Soil moisture remained low to very low through the month of November. The continuation of an extended drought left farmers and ranchers seeking ways to water crops and feed livestock. Drought continued to affect the quality of forage, which forced producers to bale failed crops as well as grasses that are not normally harvested as forage. The worst of the drought in the Great Plains was across the Oklahoma Panhandle and far northern Texas Panhandle into much of southern Kansas and into Oklahoma. A few counties in the Panhandles were free of Severe Drought (D2) for the month of November but were not completely free of drought and were classified in Moderate Drought (D1).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 11:40 PM CST, 20 minutes earlier.
Area forecast discussion, Oct 31, 11:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1240 AM CDT Tue Nov 1 2022
...New AVIATION...
.SHORT TERM ...
(This evening through Tuesday night)
Issued at 219 PM CDT Mon Oct 31 2022
Overall broad and flat ridge over the majority of the CONUS this
evening. As a result we'll see mild Trick-or-Treat temperatures
this evening with start time temperatures in the upper 60s to mid
70s, and end time temperatures in the mid 50s to lower 60s. A
weak lee surface low will allow for winds to be around 10 to 15
mph out of the south southwest, and should get lighter as we move
past sunset.
Upper level trough will move into the Pacific Northwest on Tuesday
and that will begin to amplify over the western coast. This will
gradually shift the flow downstream over the Panhandles to
southwest. As a result warmer air will be over the Panhandles and
we can expect highs to be in the lower to mid 70s on Tuesday. We
will once again have a lee surface low set up and it will be a bit
stronger with winds in the 15 to 20 mph range with gusts 20 to 30
mph expected. While precipitation is expected at the end of the
week, we expect dry conditions tonight and again on Tuesday.
Weber
&&
.LONG TERM ...
(Wednesday through next Sunday)
Issued at 219 PM CDT Mon Oct 31 2022
Wednesday, lee pressure falls continue in E CO as a vigorous
longwave trough advances over the western CONUS. Guidance has
trended upward just a bit with progged 700mb winds in the
northwestern Panhandles, so will need to keep an eye on this period
and the fuels, as that portion of the area has missed out on recent
rains. Otherwise, while low-level flow will gain a southerly
component and begin to advect moisture northward from the Gulf of
Mexico by the latter part of the day, available moisture remains too
low for any chance of precipitation.
That may change for Thursday as the upper trough continues to
advance eastward with an upper low developing in the base of this
feature over southern Nevada. As a 130/70 knot 250mb/500mb jet
overspreads the Rockies, surface cyclone in E CO will deepen as
well. With a surface ridge in place over the eastern CONUS extending
to the Mississippi River Delta, southerly low level flow looks to
ramp up as the surface low to our north strengthens. Increasing
moist advection will thus present the potential for thunderstorms by
late afternoon and evening, with this potential strongly dependent
on if the quality of moisture can overcome capping aloft. Should
thunderstorms develop, given increasing mid-level southwesterlies
and southerlies near the surface, resulting deep shear would easily
support the development of severe thunderstorms with all hazards in
play, particularly if convective initiation occurs during the late
afternoon. As for other concerns, the northwestern Panhandles may
once again see fire danger, but exact northwestward extent of the
moisture return may prevent fire concerns across a large portion of
the area.
Uncertainty increases for Friday as the upper trough advances. Given
the positive tilt to the longwave trough, an associated surface cold
front looks to push south through the Plains ahead of the upper low.
South of this feature, robust southerly moist advection looks to
continue but with the westward extent of favorable moisture
beginning to erode as 850mb winds become more southwesterly. Thus,
while another round of potential all-hazards severe storms appears
likely somewhere in the southern Plains, the northern and western
extent of this risk will be greatly influenced by the timing of the
aforementioned cold front and amount of dry advection. Additionally,
as the front stalls and the upper low approaches, moderate to heavy
rainfall could develop around the location of the front. Slight
majority of guidance now suggests the front may clear the Panhandles
by the early afternoon, cutting off chances for severe storms with a
clear majority of guidance having the front to our east and south
as the moderate to heavy rain potential ramps up during the
evening. While potentially hazardous weather is favored to remain
elsewhere, enough residual moisture may be present for light rain
following the frontal passage Friday, so have kept mentions of
precip in the forecast. Will nonetheless continue to watch Friday
closely.
Friday night into Saturday, wrap around moisture looks to provide
another shot at precipitation as the upper low traverses W TX. While
this forecaster tried to close the door on wintry precipitation a
couple days ago, most recent 06z GFS had other ideas and suggested
850mb temperatures would drop below 0C, leading to an axis of snow
centered around Dalhart. While ensemble probabilities currently
suggest rain is heavily favored, have nonetheless added at least
some mention of snow to mainly the northwestern CWA. Even if snow
occurs, impacts are unlikely as surface wet bulb temperatures are
favored to remain above freezing.
Expect perhaps a bit of a breeze but otherwise uneventful weather
for Sunday as the upper low exits to the east.
Ferguson
&&
.AVIATION...
(06Z TAFS)
Issued at 1237 AM CDT Tue Nov 1 2022
For the 06Z TAFs, south to southwest winds will increase and
become gusty by late Tuesday morning at the terminal sites as the
pressure gradient tightens in response to a developing surface
trof of low pressure over eastern Colorado and eastern New Mexico.
Otherwise, VFR conditions are expected to prevail at KGUY, KDHT,
and KAMA through late Tuesday evening.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 49 73 52 74 / 0 0 0 10
Beaver OK 51 79 53 77 / 0 0 0 10
Boise City OK 46 74 49 72 / 0 0 0 10
Borger TX 52 78 55 78 / 0 0 0 10
Boys Ranch TX 48 77 51 77 / 0 0 0 0
Canyon TX 48 73 51 76 / 0 0 0 0
Clarendon TX 49 73 54 75 / 0 0 0 10
Dalhart TX 44 74 46 73 / 0 0 0 10
Guymon OK 49 78 52 77 / 0 0 0 10
Hereford TX 48 74 51 77 / 0 0 0 0
Lipscomb TX 50 76 53 74 / 0 0 0 10
Pampa TX 50 75 53 74 / 0 0 0 10
Shamrock TX 49 73 53 74 / 0 0 0 10
Wellington TX 49 74 55 76 / 0 0 0 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...89
LONG TERM....77
AVIATION...02
Hazardous weather outlook, Oct 31, 1:24 PM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
224 PM CDT Mon Oct 31 2022
OKZ001>003-TXZ001>020-317-010730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
224 PM CDT Mon Oct 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms Thursday night across
eastern sections of the Oklahoma and Texas Panhandles as well as a
slight chance of thunderstorms on Friday across the southeast
Texas Panhandle. If storms develop, a few will have the potential
to become strong to severe with all hazards possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Cimarron
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Cimarron County started the month of November with the eastern to southeastern portion of the county in Extreme Drought (D3) with the majority of the county to the west was in Severe Drought (D2). The one exception was one small area in the far western part of the county was only in Moderate Drought (D1). With the county ending the month of November 0.4 to 0.5 below normal for precipitation drought conditions remained the same toward the end of the month with the exception of a slight expansion of the D3 in the northeast. Much of the county remained in a 4 to 10 deficit year to date.
Drought, Texas
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Texas County remained one of the hardest hit areas for drought over the last year. Texas County started the month of November with a large portion of the central part of the county in Exceptional Drought (D4), surrounded by Extreme Drought (D4). With western portions of the county ending the month around 0.4 to 0.5 below normal rainfall for the month, there was a small expansion of D4 to the west by the end of the month. Eastern portions of the county only ended the month around 0.2 below normal for the month and remained in D3. The county remained in an 8 to 12 deficit year to date at the end of November.
Drought, Beaver
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Beaver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Beaver County started the month of November with Exceptional Drought (D4) conditions in the far northeastern corner of the county. The rest of the county was in Extreme Drought (D3) conditions. The county ended November with the western half 0.1 to 0.3 below normal while eastern portions near normal to 0.3 above normal for the month. With the county still in an 8 to 12 rainfall deficit year to date there was not change in drought classification from the start to the end of November.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2022350 injured · $13 million · 24 events
- High Wind in Idaho, November 1 to 2, 2022$191,000 · 64 kt wind · 5 events
- Drought in Oklahoma, November 1 to 15, 202248 events
- Drought in California, November 1 to 30, 202240 events
- Drought in Nebraska, November 1 to 30, 202227 events
- Drought in Oklahoma, November 1 to 30, 202225 events
- Drought in Tennessee, November 1 to 30, 202223 events
- Drought in Kansas, November 1 to 30, 202222 events
- Drought in Kentucky, November 1 to 30, 202222 events
- Drought in Nebraska, November 1 to 30, 202221 events
- Drought in South Dakota, November 1 to 30, 202220 events
- Drought in Texas, November 1 to 30, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064504, 1064505, 1064507.